Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 65, NWS Columbia, SC

May 9, 2012Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 9, 2012, 2:50 PM EDT for Clarendon County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2012, 2:50 PM EDT (18:50 UTC)
Expired
May 9, 2012, 3:30 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 103 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 3:02 PM EDTTSTM WND DMG4 Se Summerton, SCTREES DOWN AND QUARTER SIZE HAIL ON WILLIAM BRUNSON RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS52 KCAE 091850
SVRCAE
SCC027-091930-
/O.NEW.KCAE.SV.W.0065.120509T1850Z-120509T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT WED MAY 9 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 330 PM EDT

* AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF
  MANNING...AND MOVING NORTHEAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MANNING

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3382 7991 3380 7995 3377 7999 3372 7997
      3350 8009 3348 8014 3345 8014 3344 8023
      3350 8044 3393 8001 3395 7997 3389 7994
      3389 7988
TIME...MOT...LOC 1850Z 245DEG 21KT 3355 8028

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:30 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 9, 1:30 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
130 PM EDT WED MAY 9 2012

.SYNOPSIS...

A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON...
INCREASING OUR CHANCES OF SHOWER AND THUNDERSTORM ACTIVITY. DRIER
AIR AND HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT...PROVIDING
FAIR WEATHER THURSDAY THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA
THIS AFTERNOON. LESS ACTIVITY EXPECTED BEHIND THE LINE BUT SCATTERED
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE LATE THIS AFTERNOON
INTO THE EARLY EVENING HOURS. SPC SHIFTED SLIGHT RISK FARTHER TO THE
EAST BUT STILL CONTAINS THE FAR EAST AND SOUTHEAST PART OF THE CAE
CWA. STILL A REMOTE POSSIBILITY OF SEVERE WEATHER IN THE SOUTHEAST
PORTION OGB ON DOWN TOWARD CHS. NOT LIKELY THOUGH AS A PREVAILING
CLOUD COVER HAS SORT OF LIMITED THE INSTABILITY. CAPES STILL
1000-1400 J/KG ACROSS THE FORECAST AREA WITH LIS AROUND -4 . WILL
KEEP THE HIGH POPS FOR THE LATE AFTERNOON HOURS AT 80 TO 100 PERCENT
AHEAD OF THE MAIN UPPER TROUGH DIGGING SOUTHEASTWARD WHICH WILL LAG
BEHIND THE SYSTEM. TEMPERATURES ARE RIGHT AS FORECAST. SO...NO
CHANGES TO HIGHS. KEPT 100 PERCENT THROUGH 5 PM BUT LOWERED TO 60
PERCENT BY 6 PM WHEN NIGHT-TIME PERIOD BEGINS AS COLD FRONT IS
EXPECTED TO MOVE THROUGH. OTHERWISE...A 20-30 PERCENT CHANCE WEST
PART BEFORE MIDNIGHT AS ACTIVITY MAY LINGER IN A FEW SPOTS...40-50
PERCENT CHANCE EAST PART. THEN...WILL DROP MENTION AFTER MIDNIGHT
WEST PART AND LOWER TO 20 PERCENT IN THE EAST UNTIL IT IS GONE
AROUND 5 AM THURSDAY MORNING. NEAR DAYBREAK THURSDAY...DRIER
CONDITIONS EXPECTED AS HIGH PRESSURE BEGINS TO BUILD OVER THE REGION.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...

TRANQUIL WEATHER IS EXPECTED DURING THIS PERIOD. SURFACE HIGH
PRESSURE WILL CONTINUE TO BUILD INTO THE REGION FROM THE NORTH
BENEATH AN UPPER TROUGH SITUATED ACROSS THE EASTERN PART OF THE
COUNTRY.  PRECIPITABLE WATER VALUES WILL BE WELL BELOW AN INCH AND
FORECAST SOUNDINGS SHOW A VERY DRY ATMOSPHERIC COLUMN AND DO NOT
EXPECT MUCH IN THE WAY OF CLOUDS THURSDAY OR FRIDAY.

TEMPERATURES WILL BE BELOW NORMAL AS DRIER AIR ADVECTS INTO THE
REGION ON THE NORTHERLY LOW LEVEL FLOW AND WILL ALLOW FOR GOOD
RADIATIONAL COOLING BOTH THURSDAY AND FRIDAY NIGHTS.  MAX
TEMPERATURES SHOULD BE IN THE UPPER 70S TO LOWER 80S WITH MIN
TEMPERATURES FALLING WELL INTO THE 50S.

BY SATURDAY UPPER LEVEL TROUGHING OVER THE MIDDLE PART OF THE
COUNTRY WILL RESULT IN AN INCREASE IN DOWNSTREAM MOISTURE IN THE
FORM OF HIGHER CLOUDS.  ATMOSPHERE REMAINS STABLE AND TOO DRY TO
SUPPORT ANY CHANCE OF PRECIPITATION THROUGH SATURDAY NIGHT SO WILL
CONTINUE WITH A DRY FORECAST THIS PERIOD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

A RETURN TO UNSETTLED WEATHER IS EXPECTED DURING THE EXTENDED
FORECAST PERIOD AND SUPPORTED BY REASONABLE MEDIUM RANGE MODEL
AGREEMENT ON THE OVERALL PATTERN.  BOTH THE ECMWF/GFS SHOW STRONG
RIDGING ALONG THE WEST COAST BY SUNDAY WITH DOWNSTREAM PHASING OF
NORTHERN STREAM ENERGY DIVING ACROSS THE UPPER MIDWEST AND A SLOW
MOVING UPPER LOW PRESSURE SYSTEM ORIGINATING OVER THE DESERT
SOUTHWEST. THE RESULTANT UPPER TROUGH WILL BRING SOUTHWESTERLY MID
LEVEL FLOW OVER THE FORECAST AREA WHILE EAST TO SOUTHEASTERLY
SURFACE FLOW WILL ALLOW FOR A CONTINUED INCREASE IN MOISTURE.

CLOUDS WILL BE ON THE INCREASE EARLY NEXT WEEK AND WILL HELP KEEP
MAXIMUM TEMPERATURES BELOW NORMAL.  CHANCES OF RAIN WILL ALSO
INCREASE EARLY NEXT WEEK WITH THE BEST CHANCE OF ACCUMULATING
RAINFALL ON MONDAY AND TUESDAY.  WILL CARRY CHANCE POPS AT THIS TIME
WITH A DIURNAL INFLUENCE OF HIGHER POPS DURING THE DAYTIME HOURS.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

CONVECTIVE DEVELOPMENT CONTINUES AHEAD OF AN APPROACHING COLD FRONT
AS LINE OF SHOWERS AND THUNDERSTORMS IS MOVING THROUGH THE REGION.
SHOWERS AND A FEW THUNDERSTORMS. SPC HAS SHIFTED SLIGHT RISK TO THE
EAST WHERE THE AIRMASS IS MOST UNSTABLE. SLIGHT RISK FROM OGB TO THE
SOUTH AND EAST. SOME BREAKS TO THE SOUTHEAST IN THE VICINITY OF OGB.
EXPECT MVFR CONDITIONS AHEAD OF COLD FRONT WITH BRIEF IFR CONDITIONS
POSSIBLE MAINLY BECAUSE OF VSBYS. CONDITIONS EXPECTED TO IMPROVE TO
VFR AFTER LINE MOVES THROUGH BUT IFR-MVFR CONDITIONS ARE POSSIBLE AS
MORE SCATTERED ACTIVITY MAY DEVELOP AHEAD OF FRONT WHICH SHOULD MOVE
THROUGH 02Z-03Z. AFTER 04Z...SKIES ARE EXPECTED TO CLEAR WITH
NORTHWEST SURFACE WINDS 5-10 KNOTS. OTHERWISE...LAPS CAPES RUNNING
1000-1400 J/KG AND LAPS LIS AROUND -4. ONCE THE FRONT PUSHES THROUGH
HIGH PRESSURE WILL BUILD ACROSS THE REGION. DO NOT EXPECT MUCH IN THE
WAY OF FOG FOR THURSDAY MORNING DUE TO THE WINDS REMAINING UP AND
DRIER AIR PUSHING IN.

EXTENDED AVIATION OUTLOOK...THE SLOW MOVING FRONT WILL MOVE OFF THE
COAST EARLY THURSDAY.  DO NOT EXPECT ANY SIGNIFICANT AVIATION ISSUES
IN THE EXTENDED PERIOD AT THIS TIME.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...TTH
NEAR TERM...TTH
SHORT TERM...HC
LONG TERM...HC
AVIATION...TTH
Hazardous weather outlook, May 9, 5:06 AM EDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
506 AM EDT WED MAY 9 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
506 AM EDT WED MAY 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 9, 12:46 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1246 PM EDT WED MAY 9 2012

SCZ027-091730-
LEXINGTON-
1246 PM EDT WED MAY 9 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON COUNTY
THROUGH 130 PM EDT...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LEESVILLE...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...
LEESVILLE...LEXINGTON...OAK GROVE...PINE RIDGE...RED BANK...SOUTH
CONGAREE AND SPRINGDALE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3410 8127 3402 8111 3388 8103 3388 8153
      3400 8150
TIME...MOT...LOC 1645Z 251DEG 21KT 3395 8145

SJN
Special weather statement, May 9, 12:51 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1251 PM EDT WED MAY 9 2012

SCZ030-091715-
AIKEN-
1251 PM EDT WED MAY 9 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN COUNTY THROUGH
115 PM EDT...

AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WINDSOR...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WAGENER

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3360 8160 3372 8136 3365 8120 3355 8131
      3349 8138 3343 8158
TIME...MOT...LOC 1649Z 250DEG 19KT 3355 8151

SJN
Special weather statement, May 9, 2:08 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT WED MAY 9 2012

SCZ022-028-029-031-036>038-041-091915-
BAMBERG-CALHOUN-CLARENDON-KERSHAW-LEE-ORANGEBURG-RICHLAND-SUMTER-
208 PM EDT WED MAY 9 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...KERSHAW...
LEE...RICHLAND...CALHOUN...SUMTER...CLARENDON AND ORANGEBURG COUNTIES
THROUGH 315 PM EDT...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
FORT JACKSON TO 10 MILES SOUTHWEST OF OLAR...MOVING EAST AT 20
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BAMBERG...BISHOPVILLE...BOWMAN...BRANCHVILLE...BROOKDALE...
DENMARK...EASTOVER...ELLOREE...HOLLY HILL...LUGOFF...MANNING...
MILLWOOD...MULBERRY...ORANGEBURG...SOUTH SUMTER...ST. MATTHEWS...
SUMMERTON...SUMTER AND FORT JACKSON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3350 8009 3344 8022 3326 8030 3325 8043
      3333 8051 3313 8087 3306 8090 3310 8094
      3302 8108 3315 8122 3372 8101 3376 8092
      3378 8099 3419 8084 3436 8017 3423 8011
      3415 8015 3400 7990 3394 7997 3389 7988
TIME...MOT...LOC 1808Z 302DEG 17KT 3390 8088 3306 8128

SJN
Local storm report, May 9, 2:37 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT WED MAY 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     4 ENE AIKEN             33.55N 81.66W
05/09/2012                   AIKEN              SC   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED SEVERAL TREES DOWN IN THE
            NICHOLSON VILLAGE AREA EAST OF AIKEN. A TIN ROOF WAS ALSO
            TAKEN OFF A BUILDING AND UNDERPINNING OF SOME MOBILE
            HOMES WAS DAMAGED.

&&

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 12:46 PM EDTSpecial Weather StatementCAELexington44 min
May 9, 12:51 PM EDTSpecial Weather StatementCAEAiken24 min
May 9, 2:08 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Clarendon, Lee, Orangeburg, Richland and 1 more67 min
May 9, 3:08 PM EDTSpecial Weather StatementCAESumter22 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.